Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 57, NWS Grand Forks, ND

July 4, 2012Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2012, 5:58 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 5:58 AM CDT (10:58 UTC)
Expired
Jul 4, 2012, 7:00 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:05 AM CDTTSTM WND DMG3 N Sarles, NDCROPS LAYED FLAT IN THE SARLES AREA. OBJECTS BLOWN OVER AT CONSTRUCTION SITE. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS53 KFGF 041058
SVRFGF
NDC019-095-041200-
/O.NEW.KFGF.SV.W.0057.120704T1058Z-120704T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 AM CDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 700 AM CDT

* AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
  NORTHWEST OF SARLES...OR 33 MILES NORTHWEST OF LANGDON...MOVING TO
  THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNAH AROUND 605 AM CDT.
  WALES AROUND 615 AM CDT.
  MOUNT CARMEL...MAIDA AND DRESDEN AROUND 620 AM CDT.
  LANGDON AROUND 625 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE VANG...OSNABROCK AND OLGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4900 9952 4901 9800 4862 9797 4872 9952
TIME...MOT...LOC 1058Z 285DEG 54KT 4895 9892
WIND...HAIL 60MPH 1.00IN

$$

JK
1 follow-up statement
079 
WWUS53 KFGF 041129
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
629 AM CDT WED JUL 4 2012

NDC019-095-041200-
/O.CON.KFGF.SV.W.0057.000000T0000Z-120704T1200Z/
CAVALIER ND-TOWNER ND-
629 AM CDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TOWNER AND CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 700 AM
CDT...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
NORTH OF WALES...OR 17 MILES NORTHWEST OF LANGDON...MOVING TO THE
EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRESDEN AROUND 635 AM CDT.
  MOUNT CARMEL AND MAIDA AROUND 640 AM CDT.
  LANGDON AROUND 645 AM CDT.
  VANG...OSNABROCK AND OLGA AROUND 700 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4900 9952 4901 9800 4862 9797 4872 9952
TIME...MOT...LOC 1129Z 285DEG 29KT 4893 9852
WIND...HAIL 60MPH 1.00IN

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:02 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 4, 4:02 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT WED JUL 4 2012

.SHORT TERM (TODAY-FRIDAY NIGHT)...MAIN CONCERNS WILL BE HEAT AND
CONVECTIVE/SEVERE CHANCES TODAY. 00Z MODELS IN DECENT AGREEMENT
AND WILL USE A BLEND FOR DETAILS.

TODAY...STRONG COLD FRONT/DRY LINE ACROSS EASTERN MONTANA/WESTERN
NORTH DAKOTA WILL PROPAGATE EASTWARD THROUGH THE DAY. THIS FEATURE
SHOULD BE NEAR THE WESTERN FA AT 18Z AND THROUGH THE FA BY 06Z. A
VERY HOT AND HUMID AIRMASS WILL BE IN PLACE AHEAD OF THIS FEATURE.
WILL NEED TO ISSUE A HEAT ADVISORY ACROSS ALL BUT THE DVL BASIN
WITH HEAT INDICES 100F-110F EXPECTED. REGARDING CONVECTIVE
CHANCES....A VERY UNSTABLE AIRMASS WILL ALSO BE IN PLACE AHEAD OF
THIS FEATURE...WITH MLCAPE VALUES UP TO 4000 J/KG. VERY WARM MID-
LEVEL TEMPS WILL ALSO BUILD INTO THE REGION AND PROVIDE STRONG
CAPPING. DEEP LAYER SHEAR UP TO 50 KNOTS WILL BE STRONGEST ACROSS
THE NORTHERN FA. MODEL GUIDANCE DOES NOT PROVIDE MUCH HELP FOR
DETAILS REGARDING WHAT WILL OCCUR TODAY. 3-KM HRRR AND 4-KM WRF
MODELS ARE CURRENTLY TOO FAR SOUTH WITH CURRENT ACTIVITY NORTH OF
THE INTERNATIONAL BORDER...BRINGING THE COMPLEX ACROSS THE
NORTHERN HALF OF THE FA THIS MORNING. NAM AND ECMWF SEEM TO BE
HANDLING THE CURRENT SITUATION BEST. GIVEN BUILDING WARM MID-LEVEL
TEMPS...THIS COMPLEX SHOULD REMAIN TO THE NORTH (BUT WILL BE
CLOSE) AND WEAKEN AS LOW-LEVEL JET WEAKENS. SITUATION IS MORE
UNCLEAR FOR LATE THIS MORNING INTO THE AFTERNOON HOURS...LIKELY
DEPENDING ON WHAT OCCURS EARLY THIS MORNING. GIVEN MODEL
GUIDANCE...BEST THUNDER CHANCES SHOULD BE ACROSS EXTREME NORTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA...WHERE MID-LEVEL TEMPS
ARE COOLEST AND MODELS INDICATE MLCIN NEARLY GONE BY 18-21Z. THIS
SEEMS POSSIBLE GIVEN EXPECTED DEW POINT VALUES MID-UPPER 70S. SPC
ONLY HAS A 5% PROB FOR SEVERE STORMS...BUT WILL INSERT SEVERE AND
HEAVY RAIN INTO THE FORECAST ACROSS THIS AREA GIVEN EXTREME
INSTABILITY AND PWATS NEAR 2.0 INCHES. MAIN THREAT LIKELY LARGE
HAIL AND BOW-ECHO STRONG STRAIT LINE WINDS. KEPT ISOLD THUNDER
ELSEWHERE...BUT THE REMAINDER OF THE FA COULD REMAIN DRY TODAY.

THUR-FRI...VERY DRY AIRMASS MOVES INTO THE REGION FOR THURSDAY
ALONG WITH RIDGING. BAROCLINIC ZONE/MID-LEVEL BOUNDARY MOVES BACK
NORTH THUR NIGHT AND REMAINS INTO FRIDAY NIGHT. THIS WILL LIKELY
PROVIDE SHOWERS AND THUNDERSTORMS TO THE SOUTHERN FA. INSTABILITY
IS WEAK...BUT PWATS NEAR 1.75 INCHES SHOULD LEAD TO LONG DURATION
RAINFALL UP TO 2 INCHES. MAIN CHALLENGE WILL BE NORTHERN EXTENT OF
RAINFALL.

.LONG TERM (SATURDAY-TUESDAY)...MODELS IN FAIR AGREEMENT IN THE
EXTENDED TIME FRAME. 500MB PATTERN CONTINUES TO SUGGEST NW FLOW
ACROSS THE CWFA WITH STRONG RIDGING ACROSS THE MOUNTAIN WEST AND
TROUGH DEVELOPING OVER EASTERN CANADA. AS A RESULT MORE SEASONAL
TEMPS AND DRY WEATHER WITH NO PCPN EXPECTED AFTER THE CHC IN THE
SOUTH ON SATURDAY.

&&

.AVIATION...MAIN CONCERN FOR TODAY WILL BE THUNDERSTORM CHANCES AS
CIGS SHOULD REMAIN VFR. HIGHEST PROBABILITY FOR STORMS WILL BE
NEAR THE INTERNATIONAL BORDER INTO NORTHWEST MINNESOTA...AFFECTING
KTVF AND KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NDZ008-016-027-029-030-038-039-049-052-053.

MN...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MNZ001>009-013>017-022>024-027>032-040.

&&

TG/JK
Hazardous weather outlook, Jul 4, 4:29 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT WED JUL 4 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-038-
039-049-052-053-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
429 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL LEAD TO DANGEROUS HEAT INDEX
READINGS OF 100 TO 110 DEGREES TODAY.

THERE IS A CHANCE FOR STRONG TO SEVERE STORMS TODAY. ALTHOUGH
THUNDERSTORM DEVELOPMENT IS STILL UNCERTAIN...THE ATMOSPHERE WILL
BE EXTREMELY UNSTABLE AND ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BE SEVERE. THE MOST LIKELY LOCATION FOR ACTIVITY
APPEARS TO BE ACROSS THE NORTHERN RED RIVER VALLEY INTO NORTHWEST
MINNESOTA...WITH DEVELOPMENT BY EARLY AFTERNOON. THE MAIN HAZARDS
WILL BE LARGE HAIL AND STRONG STRAIGHT LINE WINDS...ALONG WITH
TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

NDZ006-007-014-015-024-026-028-054-051200-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-WESTERN WALSH-
429 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. IF A STORM DOES
DEVELOP...THE POTENTIAL EXISTS FOR STRONG STORMS...ESPECIALLY
DURING THE MORNING AND EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 4, 5:41 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 AM CDT WED JUL 4 2012

NDZ006-007-041145-
CAVALIER ND-TOWNER ND-
541 AM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND WESTERN
CAVALIER COUNTIES UNTIL 645 AM CDT...

AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 33 MILES NORTH OF CANDO...OR 45 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH
FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
ROCKLAKE AROUND 545 AM CDT.
SARLES AROUND 550 AM CDT.
CALVIN AROUND 600 AM CDT.
CLYDE AROUND 610 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9951 4901 9830 4865 9839 4871 9951
TIME...MOT...LOC 1041Z 288DEG 35KT 4896 9929

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:12 AM CDTHeat AdvisoryFGFBarnes, Cass, Grand Forks, Pembina, Ransom, Richland and 4 more18 hr
Jul 4, 5:41 AM CDTSpecial Weather StatementFGFCavalier64 min
Jul 4, 6:55 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Towner65 min
Jul 4, 7:54 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh66 min
Jul 4, 8:58 AM CDTSevere Thunderstorm WarningFGFPembina, Walsh62 min
Jul 4, 9:58 AM CDTSpecial Weather StatementFGFGrand Forks62 min
Jul 4, 10:08 AM CDTSevere Thunderstorm WarningFGFGrand Forks67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.